A note on diuretics (and more medical terminology)

Less than three weeks after my consultation with the new Ears Nose and Throat (ENT) specialist I went for my referral meeting with the nephrologist (kidney doctor) to ask her opinion as to whether she thought it was safe for me to take diuretics. Diuretics are drugs which reduce fluid accumulation in the body. They are commonly used in the management of the symptoms of vertigo, hearing loss, tinnitus and aural fullness in patients with Meniere’s disease or endolymphatic hydrops. Endolymphatic hydrops is an increase in the pressure of the fluids in the chambers of the inner ear and is thought to be the underlying cause of Meniere’s disease. Diuretics are believed to work by reducing the volume (and therefore also the pressure) of these fluids. The specialist, with whom I had consulted in London, had told me that I had a form of endolymphatic hydrops in my (good) right ear. He said it was very probable that I also had hydrops in my left ear, and this had been the ultimate cause of my hearing loss.

The nephrologist asked me questions about my general health and family medical history and then gave me a basic examination; asking me to stand up whilst she tapped my lower back. She decided that since my left kidney had been removed in my infancy, and since I hadn’t been experiencing any issues with my right kidney, that it was fine for me to take the diuretics. She stressed the importance of dealing with the issues with my ear, as this was an immediate concern. I would carry out a kidney function test and also have an abdominal scan to check my right kidney was functioning OK; but neither was of any urgency. I was to try taking the diuretics and see if they provided any relief.

On my next visit to the new specialist, two weeks after meeting with the nephrologist, I was given a form of diuretics called Chlorthalidone 50mg. I was also given a potassium supplement to take, as this type of diuretic would cause to me to also lose potassium that is needed by the body.

The diuretics provided no improvement in my condition or with the pressure in ears. In fact I had some unpleasant side effects.

I started to take the diuretics the day before my boyfriend and I were due to go away for a long weekend. The first day of taking the pills left me feeling dizzy and lightheaded. I assumed this was something that would gradually lessen, the more my body became accustomed to the medication. The second day of taking them, I seemed to have a stronger reaction. On one occasion when my boyfriend and I were in the train station, I started to feel really hot and started sweating. The activity of the station was whirling around me, and I had to stop walking until my dizziness subsided. This was very much like the ‘Warning signs’/Meniere’s-type attack I was trying to discourage.

The extreme lightheadedness continued for the first three days of taking the pills; every day seeming to become more intense. On the morning of the third day, I was having a shower in the room where we were staying, and again I began to feel hot and faint. My legs started to lose strength and I stumbled out of the shower; transferring my body weight to my knees. I knelt down in order to put my head over the toilet. I felt very sick. After a few minutes, I went back to bed to lie down and rest, until I felt less dizzy.

I didn’t want to spoil our time away, as we’d both been looking forward to it, and I felt like we both deserved a nice break. We did enjoy our time, but it was at a much slower pace than we’d anticipated. I spent our weekend away, walking around in a state of dizziness; waves of nausea and tiredness attacking me at random intervals. Whilst sitting in a beautiful restaurant, sharing delicious food, and simultaneously experiencing an intense moment of nausea, I decided that maybe this medication wasn’t right for me.

My body seemed to lose weight quickly. The excess water that was leaving my body seemed too much for me. My arms and legs felt weak. The sensation of needing the toilet was worryingly different. I would have the desire to pee, but when I did, it was almost as though I had another secret bladder next to the one I would be getting the usual warnings from. So I would pee normally, and then more and more would come from what felt like my secret second bladder. It was all very odd. On the third day of taking the pills, when these unwanted effects didn’t cease, I decided I needed to stop taking them.

It was a weekend and I was away from Madrid, so I couldn’t speak with my doctor. I started to research diuretics in more detail. I read about how to stop taking diuretics safely, and found a lot of conflicting evidence. It seemed that once people were given them, they were generally on them long-term. Some information said to eat a low salt diet when stopping. Most information said to give up the pills gradually, rather than to stop abruptly. I was eager to stop taking them. I decided I would take half the following day and a quarter the next day, and then no more.

I did as planned, tapering my dose. The next few days the dizziness and sickness continued, but after about a week they had stopped. I then started to have extremely painful legs. It felt like there was too much pressure in my veins and it was causing a stinging sensation; especially when I tried to relax. I found some relief from rubbing my legs. I read that, although the pills were out of my system by now, that my body would be overcompensating for a while, for the excess salt that was being excreted. I think every time I ate salt, even though very little, my body was reacting to it negatively. Two weeks after stopping I felt back to normal. When I was back in Madrid, I had consulted with my GP and she had agreed that the side effects sounded too severe to have continued taking the medication.

Around five weeks later I had another consultation with the new ENT specialist. He prescribed me another type of diuretics, Torasemide 10mg. I was dismayed. I really didn’t want to take any more medication, as my body hadn’t been tolerating medicines well. However, he was keen for me to try this treatment, along with continuing a low salt diet. I was also taking 40mg of Tavonin, an extract of Ginko Biloba, EGb 761, which is a natural vasodilator (herb than opens and expands the blood vessels), which allows blood to flow more easily. In my case, the aim was to improve the blood flow to my ear. These were the usual treatments for Meniere’s Disease. Perhaps the new pills could help with my tinnitus and fullness of pressure in my ear. Anything was worth a try…

Advertisements

Author: myhearinglossstory

Hi, My name is Carly. I am 34 years old and I am currently living in Spain. I am originally from a small seaside town in Yorkshire called Bridlington, and have also lived in China and Thailand. I am an Early Years primary school teacher, and have been teaching for nearly 12 years. I love walking in the countryside, getting lost in Madrid, going out for breakfast, taking photos, listening to music, storytelling podcasts, baking, running, drinking wine, and eating spicy food. This year I experienced sudden sensorineural hearing loss in my left ear. I have started this blog as a way to inform my friends and family about my progress, for anyone else who is going through a similar experience as me, or for anybody who is interested in learning about this type of hearing loss, and the way it can affect everyday life.

4 thoughts on “A note on diuretics (and more medical terminology)”

  1. Meds so often needing constant monitoring and switching until the right balance is found. Glad you are so proactive with this….no one knows the signs your body gives you better than yourself. You are a true warrior!

    Liked by 1 person

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s